My 73 yr old husband is having leg cramps at night. His health is excellent and he only takes medication for his blood pressure and an 81mg aspirin per day. He's not the type to sit still for long. What can he do?
Most of the times there is no cause found for leg cramps and it is harmless. The common causes which need to be considered are peripheral artery disease, diabetes mellitus, too low/high sodium,potassium,drugs like statins,diuretics,salbutamol,dehydration,hypothyroidism,alcoholism,over exertion of muscles, cirrhosis etc.He may try stretching exercises for the calf muscles.Maintianing good posture, Using a pillow to keep feet propped while sleeping on back, magnesium, vitamin B complex and potassium supplements may help. It is best to consult a doctor before starting any exercises or taking any supplements. A clinical examination and ruling out the cause of his symptoms are very important. Treatment will depend on the cause. I sincerely hope it helps.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.